What Is Naloxone (Narcan)?
As you know, the world we live in today is vastly different from 10-20 years ago. Innovation and advancements in research and technology is allowing us to do incredible things! Just think about something many of us take for granted every day – our smartphone. It has replaced our home phones, cameras, calculator, phone book, weekly/monthly agenda, alarm clock, and so much more. Now all of that is jam packed into ONE device.
As the world around us rapidly changes, what are you doing differently now?
For some of us, we may not be aware of small things we can do to be a hero. You do not have to be a doctor, nurse or medical professional to save a life. Every person should carry naloxone & know how to use it.
Naloxone is a lifesaving medication that can reverse opioid overdoses. It's a non-narcotic medication that reverses respiratory failure that’s usually the cause of overdose deaths. Naloxone reverses opioid overdoses and revives people who might have died without treatment. It has only been proven to be effective at reversing overdoses of opioid drugs like heroin or prescription painkillers. The medication is approved by the Food and Drug Administration (FDA) and has been used for more than 40 years by emergency medical services personnel.
Indiana currently has a standing order in place which removes barriers for Hoosiers to access naloxone. Go to www.optIN.in.gov to find an entity that provides naloxone. You can get the lifesaving medication without a prescription. Nearly 500 locations, including pharmacies, nonprofits and local health departments, are listed on the site.
ALSO - U.S. Surgeon General Jerome Adams, M.D., M.P.H. (formerly the Indiana State Health Commissioner) encourages Americans to carry the lifesaving medication!
Your protections under “Aaron’s Law” and “Overdose Good Samaritan Law”
It’s important you administer life-saving naloxone medication to anyone suffering from an apparent opioid overdose.
Signs of an opioid overdose include:
- They won't wake up or respond to your voice or touch
- Their body goes limp
- The center part of their eye is very small (aka "pinpoint pupils")
- Their fingernails and/or lips have a purple or blue color
- Their breathing or heartbeat slows or stops
If it’s determined later the person did not experience an overdose, naloxone will not hurt them. Please call 9-1-1 and follow directions.
IC 16-42-27-2 & IC 16-42-27-3 allows you to give naloxone to anyone suffering an overdose. You must call 911 after giving naloxone, wait on scene for EMS and police to arrive, and provide all information to police & cooperate.
How to give naloxone (it's easy!):
- PEEL - peel back the package to remove the device. Hold the device with your thumb on the bottom of the plunger and two fingers on the nozzle.
- PLACE - place and hold the tip of the nozzle in one of the nostrils until your fingers touch the bottom of the person's nose.
- PRESS - press the plunger firmly to release the nasal spray into the person's nose.
*Written for LookUp by the Regional Mental Health Coalition of Northeast Indiana and the Fort Wayne-Allen County Department of Health
If you or someone you know is experiencing signs of distress, please reach out to a mental health professional or get confidential, free support and text LOOKUP to 494949 or chat online here.
If you live in Indiana and need help finding a behavioral health provider, visit Find Help or call (800) 284-8439.
Back to list